NUR 641E WK2 DQ2 Discussion
Herbal medicines are plant-derived, naturally occurring substances that have been used to treat disease with limited to no industrial processing. The terminology “Natural” does not necessarily imply safe, hence people need to be careful. Some nutritional, as well as herbal supplements, may interact with pharmaceutical drugs and trigger adverse results, such as the St. John’s wort could accelerate the breakdown of certain drugs such as antidepressants or even birth control pills. NUR 641E WK2 DQ2 Discussion
The extensive study “St John’s wort (Hypericum perforatum)-induced psychosis: a case report,” posted in the 2017 Reviews of the Journal of Scientific Research, 11:137, deserves further examination. St John’s wort is classified as antidepressant medication, sold over-the-counter, and little clear data sufficient to justify its usage in serious mental health conditions. In this situation, the patient experienced florid psychotic symptoms in combination with Hypericum perforatum both self-administered (Ferrara, Mungai and Starace,2017)
According to the study “Liver injury from herbal and dietary supplements, 2017” Herbal and dietary supplements (HDS) are used globally, either instead of conventional medicinal treatments or in supplementation. There is no doubt whether this HDS is liable for inducing damage to the liver. The word “HDS” applies to a large variety of nutrients, natural medicines, and herbal treatments, used to complement the diet and capable of inducing liver damage. HDS-related cases reported in the study have been traced to items with labeling describing their ingredients. Importantly, the items concerned never included a single ingredient. The bulk of agents involved were complicated mixtures that were marketed under a trading name. In non-anabolic liver injury cases, 16% appeared to be attributed to single or several herbal items such as green tea, kratom, black cohosh. Traditional botanical mixtures, including Chinese herbs, Korean herbs, and Ayurvedic medicines attributed to 8%(Navarro et al,2017). NUR 641E WK2 DQ2 Discussion
ORDER A PLAGIARISM -FREE PAPER NOW
Nurses have to be trained on the herbal products used by patients as numerous patients misunderstand the significance of herbal drugs, or the connection between these drugs and their clinical image, and ignore or fail to mention them. Nurses should discuss with the medical staff during the preoperative assessment because all herbal products should be discontinued at least a week before surgery.
Further, regulated research trials must be performed to clarify, identify, assess the clinical importance and associations of medicinal herbs and dietary supplements.
Ferrara, M., Mungai, F., & Starace, F. (2017). St John’s wort (Hypericum perforatum)-induced psychosis: a case report. Journal of medical case reports, 11(1), 1-4.
Navarro, V. J., Khan, I., Björnsson, E., Seeff, L. B., Serrano, J., & Hoofnagle, J. H. (2017). Liver injury from herbal and dietary supplements. Hepatology, 65(1), 363-373. NUR 641E WK2 DQ2 Discussion